Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 46, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 4, 2022, 4:05 PM MST for Cibola County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2022, 4:05 PM MST (23:05 UTC)
- Expired
- Jul 4, 2022, 6:00 PM MST
- In force
- 115 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Cibola County, NM
The radar
The Albuquerque radar (KABX), 92 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3281 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486
WGUS55 KABQ 042305
FFWABQ
NMC006-050100-
/O.NEW.KABQ.FF.W.0046.220704T2305Z-220705T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
505 PM MDT Mon Jul 4 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
North Central Cibola County in west central New Mexico...
* Until 700 PM MDT.
* At 505 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Grants and San Rafael in Cibola County.
This includes the following highways...
Interstate 40 between Mile Markers 83 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3515 10787 3518 10780 3510 10772 3507 10774
3506 10781 3509 10787 3509 10792 3513 10790
FLASH FLOOD...RADAR INDICATED
$$
122 follow-up statements
416
WGUS75 KABQ 050005
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
605 PM MDT Mon Jul 4 2022
NMC006-050100-
/O.CON.KABQ.FF.W.0046.000000T0000Z-220705T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola NM-
605 PM MDT Mon Jul 4 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR NORTH CENTRAL CIBOLA COUNTY...
At 605 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.75 and 2.25 inches of rain
have fallen. Additional rainfall amounts of 0.25 to 0.75 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Grants and San Rafael in Cibola County.
This includes the following highways...
Interstate 40 between Mile Markers 83 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3515 10787 3518 10780 3512 10777 3508 10777
3506 10781 3509 10787 3509 10792 3513 10790
FLASH FLOOD...RADAR INDICATED
$$
12579
WGUS75 KABQ 050051
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
651 PM MDT Mon Jul 4 2022
NMC006-050101-
/O.EXP.KABQ.FF.W.0046.000000T0000Z-220705T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola NM-
651 PM MDT Mon Jul 4 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR
NORTH CENTRAL CIBOLA COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1000 PM MDT for portions of
central and west central New Mexico.
LAT...LON 3515 10787 3518 10780 3512 10777 3508 10777
3506 10781 3509 10787 3509 10792 3513 10790
$$
12What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:17 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 4, 1:17 PM MST, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 217 PM MDT Mon Jul 4 2022 .SYNOPSIS... Daily rounds of showers and thunderstorms will continue over the next several days with western and central New Mexico being most favored for the greatest storm coverage. Gusty and erratic winds, frequent lightning, and locally heavy rainfall will be able to accompany any thunderstorm. Storm coverage trends down starting Thursday and into the weekend as the area of high pressure builds near the Four Corners. Drier air filtering into the area as a result will lead to lesser storm coverage, however, the threat for burn scar flash flooding will continue thanks to slower storm motions. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)... Storms have erupted over the west central, south central and southwest higher terrain initially as models predicted and have been making steady progress expanding to the north and east. Compared to the last few days though, cells haven't been quite as vigorous so far this afternoon. Still, LAPS indicates increasing instability over the Gila region, and localized flash flooding is still possible as peak afternoon heating hasn't yet been realized. Latest model runs also still hint at an outflow boundary from the west central/southwest convection tracking to the north and east which could trigger more showers and storms but vary in timing and strength. Water vapor imagery shows a large area of drier air to our south and southwest poised to advect into New Mexico on Tuesday. Forecast models have picked up on this and indicate less activity over southwest/west central New Mexico into portions of central and northeast New Mexico as this drier air tracks over the region. This appears to be short lived as another surge is depicted into southern and western New Mexico late Tuesday night. High temperatures Tuesday will be below normal west and central and within a few degrees of normal far eastern plains. Lows will remain above normal. LONG TERM...(WEDNESDAY THROUGH MONDAY)... By Wednesday, the H5 high remains centered over the SE US, and southerly flow aloft keeps the monsoonal moisture plume directly over NM. There's still evidence of drier air (particularly on the deterministic runs of the GFS and ECMWF) filtering into northern NM with model guidance showing PWATs trending down in this area to around 0.5" to 0.75". The ECMWF goes one step further with also showing that drier air filtering in from the west. Meanwhile, the deterministic runs of the NAM and Canadian show little to no drying. Regardless, with the moisture plume directly overhead, another day of scattered to numerous thunderstorms is in store with perhaps lesser coverage across the northern mountains. The upper-level pattern becomes messier on Thursday as the H5 high begins to become more disorganized. As a result, there are multiple solutions amongst the models in where it will be on Thursday. Some keep the high over the SE while others begin to transition it westward over TX. Ensemble guidance seems to lean more towards this high somewhere over TX which in turn begins to weaken the moisture plume. Storm coverage begins to trend down starting Thursday, but the threat for burn scar flash flooding will continue as weaker flow aloft translates to slower storm motions. A storm setting up in the wrong place will still have the potential to produce locally heavy rainfall and flash flooding. By Friday and into the weekend, the H5 high then reorganizes over the Four Corners with guidance strengthening it to about 598dam to 600dam. Decreasing moisture values and this strong upper-level high will aid in suppressing convection. Thus, look for lesser storm coverage this weekend, but with slow and erratic storm motions, the threat for burn scar flash flooding continues. 15 && .FIRE WEATHER... At least in the shorter term, the plume of monsoon moisture for the most part will remain stretched from southwest to northeast over NM. Cell motion for the rest of the afternoon and evening will generally be to the north and northeast over western NM while over northern NM, to the northeast and east. The focus for showers and storms will vary a bit from day to day, with a downtrend expected Tuesday over the southwest/west central and into central and northeast areas as some drier air temporarily moves over the region. An uptick in activity may occur Wednesday. Forecast models vary regarding how quickly a pattern change will develop, but a strong upper high may relocate to the central and southern Rockies by the upcoming weekend. This would bring warmer temperatures and fewer showers and storms overall staying closer to the mountains. Storm motions would be slower and more erratic, which could still lead to localized flash flooding. High temperatures would be closer to or even a few degrees above normal. && .AVIATION... 18Z TAF CYCLE Plume of moisture continues to be stretched from sw to ne over NM with upper high center over ern TX. Sfc lee trough. Mts occasionally obscured in sct-nmrs showers and tstms favoring sw to west central and south central NM aft 19Z where lcl MVFR to brief IFR cigs/vsbys in rain and small hail as well as outflows producing gusts to 35kt are most likely. Cells to move to the nne over wrn NM and to the ne or e over nrn NM. Outflow boundaries may reach the KABQ and KSAF area by or aft 05/00Z as at least isold convection migrates into the ern plains. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 65 86 60 89 / 20 20 10 20 Dulce........................... 54 83 50 84 / 20 50 20 30 Cuba............................ 56 80 56 83 / 40 40 20 20 Gallup.......................... 57 83 54 85 / 30 20 20 20 El Morro........................ 55 80 52 79 / 50 20 20 30 Grants.......................... 56 82 53 81 / 50 20 20 30 Quemado......................... 56 81 54 80 / 60 20 20 40 Magdalena....................... 60 81 60 80 / 60 30 30 40 Datil........................... 55 79 54 78 / 60 30 20 50 Reserve......................... 57 86 56 84 / 50 20 20 40 Glenwood........................ 63 90 61 87 / 40 20 20 40 Chama........................... 50 77 48 78 / 20 60 30 40 Los Alamos...................... 58 80 58 81 / 40 50 30 30 Pecos........................... 57 81 56 83 / 30 50 20 30 Cerro/Questa.................... 51 80 49 80 / 20 60 30 50 Red River....................... 48 72 45 74 / 30 60 30 50 Angel Fire...................... 46 74 45 75 / 30 60 30 50 Taos............................ 54 82 53 84 / 20 50 20 40 Mora............................ 53 79 53 80 / 30 40 30 40 Espanola........................ 54 86 53 87 / 30 40 20 30 Santa Fe........................ 58 82 58 83 / 30 40 20 30 Santa Fe Airport................ 57 85 58 86 / 30 40 20 30 Albuquerque Foothills........... 64 85 63 87 / 30 30 30 30 Albuquerque Heights............. 65 87 65 88 / 30 20 20 20 Albuquerque Valley.............. 59 89 59 91 / 30 20 20 20 Albuquerque West Mesa........... 65 88 65 89 / 30 30 20 20 Belen........................... 66 90 66 90 / 30 20 20 30 Bernalillo...................... 63 89 62 91 / 30 30 20 20 Bosque Farms.................... 62 89 62 90 / 30 20 20 30 Corrales........................ 64 89 64 91 / 30 30 20 20 Los Lunas....................... 64 89 64 90 / 30 20 20 30 Placitas........................ 62 85 61 87 / 30 30 20 30 Rio Rancho...................... 65 87 64 89 / 30 30 20 20 Socorro......................... 65 90 67 90 / 40 20 30 30 Sandia Park/Cedar Crest......... 58 80 59 81 / 30 30 30 30 Tijeras......................... 60 83 60 85 / 30 20 30 30 Edgewood........................ 58 82 58 83 / 30 30 20 30 Moriarty/Estancia............... 57 84 57 85 / 30 20 20 30 Clines Corners.................. 57 81 57 82 / 30 30 20 30 Mountainair..................... 59 82 59 82 / 40 30 20 40 Gran Quivira.................... 60 83 60 84 / 40 30 20 40 Carrizozo....................... 64 85 63 84 / 40 40 20 40 Ruidoso......................... 58 76 57 77 / 40 50 30 50 Capulin......................... 58 84 57 83 / 20 40 20 40 Raton........................... 57 88 57 88 / 20 40 20 40 Springer........................ 56 87 56 89 / 20 30 20 40 Las Vegas....................... 56 82 56 84 / 20 30 20 30 Clayton......................... 66 94 65 92 / 10 20 20 30 Roy............................. 61 90 60 88 / 20 30 20 30 Conchas......................... 65 91 63 95 / 10 30 20 20 Santa Rosa...................... 67 92 65 92 / 20 30 20 20 Tucumcari....................... 72 98 70 97 / 10 20 30 20 Clovis.......................... 68 93 67 93 / 10 30 40 20 Portales........................ 69 94 68 94 / 10 30 30 20 Fort Sumner..................... 70 95 69 95 / 20 30 30 20 Roswell......................... 71 97 70 96 / 20 40 30 30 Picacho......................... 64 88 64 87 / 40 60 40 40 Elk............................. 61 83 60 82 / 50 60 50 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 PM MDT this evening for the following zones... NMZ206>208-226-241. &&
In the hours before
Special weather statement, Jul 4, 1:52 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
252 PM MDT Mon Jul 4 2022
NMZ206>208-241-042115-
West Central Highlands-San Agustin Plains and Adjacent
Lowlands-Southwest Mountains-West Central Mountains-
252 PM MDT Mon Jul 4 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
CIBOLA, NORTHWESTERN SOCORRO AND NORTHEASTERN CATRON COUNTIES THROUGH
315 PM MDT...
At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Datil, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alamo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3433 10763 3446 10784 3480 10772 3454 10729
TIME...MOT...LOC 2051Z 215DEG 19KT 3447 10766
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12Special weather statement, Jul 4, 2:57 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
357 PM MDT Mon Jul 4 2022
NMZ205-206-208-042230-
West Central Plateau-Southwest Mountains-West Central Mountains-
357 PM MDT Mon Jul 4 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN CIBOLA
AND NORTH CENTRAL CATRON COUNTIES THROUGH 430 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Quemado, or 38 miles west of Datil, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Omega and Quemado.
This includes Highway 60 between Mile Markers 27 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3415 10844 3425 10863 3463 10852 3443 10805
TIME...MOT...LOC 2157Z 209DEG 28KT 3427 10849
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
12Special weather statement, Jul 4, 3:27 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
427 PM MDT Mon Jul 4 2022
NMZ206-207-042300-
West Central Highlands-West Central Mountains-
427 PM MDT Mon Jul 4 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL CIBOLA
COUNTY THROUGH 500 PM MDT...
At 426 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grants. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grants, Milan, McCartys, San Fidel, San Rafael in Cibola County and
Acomita Lake.
This includes Interstate 40 between Mile Markers 78 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3495 10785 3510 10802 3533 10779 3511 10754
TIME...MOT...LOC 2226Z 268DEG 2KT 3510 10787
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:16 AM MST | Flood Watch | ABQ | Bernalillo, Catron, Cibola, Lincoln, McKinley, Sandoval and 2 more | 19 hr |
| Jul 4, 11:38 AM MST | Flash Flood Warning | ABQ | Catron | 112 min |
| Jul 4, 12:57 PM MST | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| Jul 4, 1:52 PM MST | Special Weather Statement | ABQ | 23 min | |
| Jul 4, 2:57 PM MST | Special Weather Statement | ABQ | Catron | 33 min |
| Jul 4, 3:27 PM MST | Special Weather Statement | ABQ | Cibola | 33 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.